Intersection properties of balls in spaces of compact operators
Annales de l'Institut Fourier, Volume 28 (1978) no. 3, p. 35-65
We study the connection between intersection properties of balls and the existence of large faces of the unit ball in Banach spaces. Hanner’s result that a real space has the 3.2 intersection property if an only if disjoint faces of the unit ball are contained in parallel hyperplanes is extended to infinite dimensional spaces. It is shown that the space of compact operators from a space X to a space Y has the 3.2 intersection property if and only if X and Y have the 3.2 intersection property and either X or Y * is isometric to an L 1 (μ)-space.
Cet article est une étude des rapports entre les propriétés d’intersection et l’existence des grandes faces pour les boules d’un espace de Banach. D’après un résultat classique de Hanner un espace de dimension finie a la propriété d’intersection 3.2 (la “p.i. 3.2”) si et seulement si deux faces disjointes quelconques sont contenues dans deux hyperplans parallèles. Nous donnons ici une démonstration pour le cas général. Nous prouvons aussi que l’espace C(X,Y) des opérateurs compacts de X dans Y a la p.i. 3.2 si et seulement si X et Y ont la p.i. 3.2 et de plus ou bien X ou bien Y * est isométrique à un espace L 1 (μ).
@article{AIF_1978__28_3_35_0,
     author = {Lima, Asvald},
     title = {Intersection properties of balls in spaces of compact operators},
     journal = {Annales de l'Institut Fourier},
     publisher = {Imprimerie Louis-Jean},
     address = {Gap},
     volume = {28},
     number = {3},
     year = {1978},
     pages = {35-65},
     doi = {10.5802/aif.700},
     zbl = {0347.46018},
     mrnumber = {80g:47048},
     language = {en},
     url = {http://www.numdam.org/item/AIF_1978__28_3_35_0}
}
Lima, Asvald. Intersection properties of balls in spaces of compact operators. Annales de l'Institut Fourier, Volume 28 (1978) no. 3, pp. 35-65. doi : 10.5802/aif.700. http://www.numdam.org/item/AIF_1978__28_3_35_0/

[1] E. Alfsen and E. Effros, Structure in real Banach spaces, Ann. of Math., 96 (1972), 98-173. | MR 50 #5432 | Zbl 0248.46019

[2] S.J. Bernau and H.E. Lacey. Bicontractive projections and reordering of Lp-spaces. | Zbl 0351.46005

[3] J. Diestel, Geometry of Banach spaces-Selected Topics, Lecture notes in Mathematics, 485, Springer Verlag, 1975. | MR 57 #1079 | Zbl 0307.46009

[4] A.J. Ellis, The duality of partially ordered normed linear spaces, J. London Math. Soc., 39 (1964), 713-744. | MR 29 #6275 | Zbl 0131.11302

[5] O. Hanner, Intersection of translates of convex bodies, Math. Scand., 4 (1956), 65-87. | MR 18,595b | Zbl 0070.39302

[6] J. Hennefeld, A decomposition for B(X)* and unique Hahn-Banach extensions, Pacific J. Math., 46 (1973), 197-199. | MR 51 #6492 | Zbl 0272.46013

[7] B. Hirsberg and A.J. Lazar, Complex Lindenstrauss spaces with extreme points, Trans. Amer. Math. Soc., 186 (1973), 144-150. | MR 48 #11996 | Zbl 0244.46013

[8] O. Hustad, Intersection properties of balls in complex Banach spaces whose duals are L1-spaces, Acta Math., 132 (1974), 283-313. | MR 52 #8886 | Zbl 0309.46025

[9] E.H. Lacey, The isometric theory of classical Banach spaces, Die Grundlehren der math. Wissenschaften, Band 208, Springer-Verlag, 1974. | MR 58 #12308 | Zbl 0285.46024

[10] A.J. Lazar, Affine functions on simplexes and extreme operators, Israel J. Math., 5 (1967), 31-43. | MR 35 #2128 | Zbl 0149.08703

[11] A.J. Lazar and J. Lindenstrauss, Banach spaces whose duals are L1-spaces and their representing matrices, Acta Math., 126 (1971), 165-193. | MR 45 #862 | Zbl 0209.43201

[12] A. Lima, Intersection properties of balls and subspaces in Banach spaces, Trans. Amer. Math. Soc., 227 (1977), 1-62. | MR 55 #3752 | Zbl 0347.46017

[13] A. Lima, Complex Banach spaces whose duals are L1-spaces, Israel J. Math., 24 (1976), 59-72. | MR 54 #13538 | Zbl 0334.46014

[14] A. Lima, An application of a theorem of Hirsberg and Lazar, Math. Scand., 38 (1976), 325-340. | MR 55 #8758 | Zbl 0336.46019

[15] J. Lindenstrauss, Extensions of compact operators, Memoirs Amer. Math. Soc., 48 (1964). | MR 31 #3828 | Zbl 0141.12001

[16] J. Lindenstrauss and H.P. Rosenthal, The Lp-spaces, Israel J. Math., 7 (1969), 325-349. | MR 42 #5012 | Zbl 0205.12602

[17] J. Lindenstrauss and L. Tzafriri, Classical Banach spaces, Vol. 1, Ergebnisse der math., 92, Springer-Verlag, (1977). | MR 58 #17766 | Zbl 0362.46013

[18] N.J. Nielsen and G.H. Olsen, Complex preduals of L1 and subspaces of 1n∞(C), Math. Scand., 40 (1977), 271-287. | MR 56 #12846 | Zbl 0377.46007

[19] G.H. Olsen, Edwards separation theorem for complex Lindenstrauss spaces with applications to selection and embedding theorems, Math. Scand., 38 (1975), 97-105. | MR 53 #11343 | Zbl 0354.46013

[20] M. Sharir, A note on extreme elements in A0(K,E), Proc. Amer. Math. Soc., 46 (1974), 244-246. | MR 51 #11075 | Zbl 0293.47015

[21] M. Sharir, Extremal structure in operator spaces, Trans. Amer. Math. Soc., 186 (1973), 91-111. | MR 48 #12151 | Zbl 0254.47057

[22] R.M. Blumenthal, J. Lindenstrauss and R.R. Phelps, Extreme operators into C(K), Pacific J. Math., 15 (1965), 747-756. | MR 35 #758 | Zbl 0141.32101

[23] H. Fakhoury, Préduaux de L-espaces et éléments extrémaux, C.R. Acad. Sci., Paris Sér A-B, 272 (1971), A1703-A1706. | MR 43 #6700 | Zbl 0212.14602

[24] H. Fakhoury, Approximation par des opérateurs compacts ou faiblement compacts à valeurs dans C(X), C.R. Acad. Sci., Paris, t. 283 (1976) Série A, 615-618. | MR 54 #13556 | Zbl 0338.41019

[25] G. Choquet and P.M. Meyer, Existence et unicité des représentations intégrales dans les convexes compacts quelconques, Ann. Inst. Fourier, Grenoble, 13 (1963), 133-154. | Numdam | MR 26 #6748 | Zbl 0122.34602

[26] M. Hasumi, The extension property of complex Banach spaces, Tohoku Math. J. (sec. series), 10 (1958), 135-142. | MR 20 #7209 | Zbl 0087.10901

[27] H.H. Schaefer, Banach Lattices and Positive Operators, Die Grundlehren der math. Wissenschaften, Band 215, Springer-Verlag, 1974. | MR 54 #11023 | Zbl 0296.47023

[28] V. Zizler, On some extremal problems in Banach spaces, Math. Scand., 32 (1973), 214-224. | MR 49 #11217 | Zbl 0269.46014

[29] E. Alfsen, Compact convex sets and boundary integrals, Ergebnisse der math., 57, Springer Verlag, 1971. | MR 56 #3615 | Zbl 0209.42601